Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 270, NWS Des Moines, IA

July 25, 2006Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2006, 6:00 PM CDT for Mahaska County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2006, 6:00 PM CDT (23:00 UTC)
Expired
Jul 25, 2006, 6:45 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:12 PM CDTTSTM WND DMG2 W Leighton, IASIDING RIPPED FROM HOUSE.
Jul 25, 6:15 PM CDTHAIL 14 Ssw Leighton, IA
Jul 25, 6:24 PM CDTHAIL 1Leighton, IAREPORTED BY BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 252300
SVRDMX
IAC123-252345-
/O.NEW.KDMX.SV.W.0270.060725T2300Z-060725T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 645 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF PELLA...OR 31 MILES NORTHWEST OF OTTUMWA...AND MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSKALOOSA BY 640 PM CDT.

THE TOWNS OF LEIGHTON...BEACON...UNIVERSITY PARK AND KEOMAH VILLAGE
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4138 9287 4119 9287 4118 9247 4143 9249

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 252323
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT TUE JUL 25 2006

IAC123-252345-
/O.CON.KDMX.SV.W.0270.000000T0000Z-060725T2345Z/
MAHASKA IA-
622 PM CDT TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MAHASKA COUNTY UNTIL 645 PM CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES WEST OF OSKALOOSA...OR 26 MILES NORTHWEST OF
OTTUMWA...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSKALOOSA BY 640 PM CDT.

THE TOWNS OF LEIGHTON...BEACON...UNIVERSITY PARK AND KEOMAH VILLAGE
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. COVER YOURSELF. EVACUATE
MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. LARGE WIND
BLOWN HAIL...AND SEVERE STRAIGHT LINE WINDS CAN CAUSE EXTENSIVE
DAMAGE JUST LIKE A TORNADO.

AT 615 PM...QUARTER SIZED HAIL WAS REPORT 4 MILES SOUTHWEST OF 
LEIGHTON.

LAT...LON 4138 9287 4119 9287 4118 9247 4143 9249

$$

COGIL
000 
WWUS53 KDMX 252347
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT TUE JUL 25 2006

IAC123-252357-
/O.EXP.KDMX.SV.W.0270.000000T0000Z-060725T2345Z/
MAHASKA IA-
647 PM CDT TUE JUL 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MAHASKA COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 645 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

THE STORM WILL CONTINUE TO PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY 
WINDS ACROSS CENTRAL AND SOUTHERN PORTIONS OF MAHASKA COUNTY THROUGH 
715 PM.  

LAT...LON 4138 9287 4119 9287 4118 9247 4143 9249

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 3:15 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT TUE JUL 25 2006

.DISCUSSION...

MAIN CONCERN IN THE SHORT TERM IS HOW LONG WILL NEXT ROUND OF RAIN
TONIGHT LAST AND COVERAGE.  IN LONGER TERM MAY ISSUE WILL BE
TEMPERATURES.

TONIGHT NAM/WRF CONTINUE TO BE BEST SOLUTION FOR PCPN DEVELOPMENT
AND COVERAGE.  THIS IS DIRECTION WILL GO WITH SHORT TERM FORECAST.
AREA CONTINUES TO HAVE SERIES OF S/W MOVING THROUGH THE WNW FLOW AS
WELL AS WEAK BOUNDARIES PROVIDING ENOUGH CONVERGENCE.  BY 18Z
WEDNESDAY MID LEVEL TROF THROUGH THE AREA HOWEVER SECONDARY 70H TROF
MAY BE REASON FOR LINGERING ISOLATED SHOWERS.  WITH CHANCE FOR RAIN
DO NOT EXPECT TEMPERATURES OVER MUCH OF CWA TO BREAK INTO THE 90S.

IN LONGER TERM MAIN 50H RIDGE AXIS REMAINS WEST OF THE STATE HOWEVER
NO SIGNIFICANT S/W MOVE ACROSS THE AREA AND MODELS KEEPING STATE DRY
FOR THE MOST PART.  WITH MODEL POPS BELOW CLIMO WILL ALSO LEAVE
DRY.  HINT NEAR END OF EXTENDED FORECAST 50H HEIGHTS RISE AND 90S
WILL BE LIKELY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

FORSTER
Hazardous weather outlook, Jul 25, 3:42 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT TUE JUL 25 2006

IAZ004>007-015>017-023>028-033>039-044>050-262045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
342 PM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
THROUGH 3 AM. A FEW STORMS MAY BE SEVERE BETWEEN 7 PM AND 11 PM.
THE MAIN THREAT WILL BE DAMAGING WIND WITH LARGE HAIL SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY.
ISOLATED SEVERE STORMS ARE POSSIBLE WEDNESDAY MORNING. IT IS TOO
EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH EARLY WEDNESDAY
MORNING.

IAZ057>062-070>075-081>086-092>097-262045-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
342 PM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND TONIGHT. AN ISOLATED STORM MAY BECOME SEVERE BETWEEN 6 PM AND
10 PM. THE MAIN THREAT WILL BE DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY.
ISOLATED SEVERE STORMS ARE POSSIBLE WEDNESDAY MORNING. IT IS TOO
EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH EARLY WEDNESDAY
MORNING.

FAB

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.